Alert archive / Nevada / Fire Weather Watches in 2021

Fire Weather Watch 2, NWS Las Vegas, NV

April 3, 2021Lincoln County, Nevada

NWS Las Vegas, NV issued this fire weather watch at Apr 3, 2021, 2:38 PM PDT for Lincoln County, Nevada. It took effect at Apr 5, 2021, 11:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 3, 2021, 2:38 PM PDT (21:38 UTC)
In effect from
Apr 5, 2021, 11:00 AM PDT
Expired
Apr 4, 2021, 1:49 PM PDT
In force
Issued by
NWS Las Vegas, NV

County Lincoln County, NV

The radar

The Cedar City radar (KICX), 178 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2021-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2021-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4246 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

333 
WWUS85 KVEF 032138
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
238 PM PDT Sat Apr 3 2021

.A low pressure system moving across the Great Basin on Monday
will bring strong southwest to west winds to parts of 
southcentral Nevada.

NVZ461-040945-
/O.NEW.KVEF.FW.A.0002.210405T1800Z-210406T0300Z/
Lincoln County/Ely Dispatch-
238 PM PDT Sat Apr 3 2021

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...

The National Weather Service in Las Vegas has issued a Fire
Weather Watch, which is in effect from Monday morning through
Monday evening. 

* AFFECTED AREA...In Nevada...Fire weather zone 461.

* TIMING...Winds will increase by late Monday morning and continue
  through the early evening before subsiding.

* WIND...Southwest 20 to 25 mph with gusts up to 40 mph.

* HUMIDITY...7 to 10 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$


weather.gov/lasvegas
2 follow-up statements
415 
WWUS85 KVEF 040940
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
240 AM PDT Sun Apr 4 2021

.A low pressure system moving across the Great Basin on Monday
will bring strong southwest to west winds to parts of
southcentral Nevada.

NVZ461-042200-
/O.CON.KVEF.FW.A.0002.210405T1800Z-210406T0300Z/
Lincoln County/Ely Dispatch-
240 AM PDT Sun Apr 4 2021

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH MONDAY EVENING FOR STRONG WINDS AND LOW RELATIVE
HUMIDITY...

* AFFECTED AREA...In Nevada...Fire weather zone 461.

* TIMING...Winds will increase by late Monday morning and
  continue through the early evening before subsiding. 

* WIND...Southwest 20 to 25 mph with gusts up to 40 mph.

* HUMIDITY...7 to 10 percent.

* IMPACTS...any fires that develop will likely spread rapidly.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings. Outdoor burning is not recommended. Heed all
fire restrictions.

&&

$$


weather.gov/lasvegas
148 
WWUS85 KVEF 042049
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
149 PM PDT Sun Apr 4 2021

.A low pressure system moving across the Great Basin on Monday
will bring strong southwest to west winds to the region. These
strong winds coupled with very low relative humidity will result
in critical fire weather conditions for NV-461 and elevated fire
weather conditions elsewhere.

NVZ461-051400-
/O.UPG.KVEF.FW.A.0002.210405T1800Z-210406T0300Z/
/O.NEW.KVEF.FW.W.0002.210405T1800Z-210406T0300Z/
Lincoln County/Ely Dispatch-
149 PM PDT Sun Apr 4 2021

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM PDT MONDAY FOR
STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 461...

The National Weather Service in Las Vegas has issued a Red Flag
Warning, which is in effect from 11 AM to 8 PM PDT Monday. This
upgrades the previous Fire Weather Watch for this area.

* TIMING...Winds will increase by late Monday morning and 
  continue through the early evening before subsiding. 

* WIND...Southwest 20 to 25 mph with gusts up to 40 mph.

* HUMIDITY...5 to 15 percent.

* IMPACTS...With short term fuels approaching critically dry
  conditions, any small fires that develop could spread rapidly
  due to strong winds and very dry conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this fire weather watch went out at Apr 3, 10:08 AM PDT, 4 hours 30 minutes earlier.

Area forecast discussion, Apr 3, 10:08 AM PDT, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1008 AM PDT Sat Apr 3 2021

.SYNOPSIS...Unseasonably hot weather is expected through the
weekend with highs near or above record values today for Las Vegas
and some other sites around the region. A cooling trend with
increasing winds will occur Monday and Tuesday as a low pressure
system brushes the Great Basin but, although cooler, temperatures
will continue to be above normal.
&&

.UPDATE...Under mostly clear skies this morning, temperatures at
10 am are running roughly 5-7 degrees warmer than yesterday at
this time in the Las Vegas Valley which is well on the way to
reaching near the record high of 91 degrees today. Refreshed the
forecast grids for today with the latest NBM and was still getting
a forecast high of 91 degrees for the official reporting station
at the airport so tying or breaking the record high today is
within reason. Otherwise, expect a few passing high clouds and
some afternoon southerly breezes across the region today.

&&

.PREVIOUS DISCUSSION...205 AM PDT...

.SHORT TERM...Today through Easter Sunday.

The early start of highs 90-100 degrees continues to be the main
weather story through the weekend. On average, the first 90 degree
day in Las Vegas occurs around April 18. There has been little
change in the ensemble-based forecast high temperatures today and
Sunday. The record high of 91 degrees in Las Vegas will likely be
tied today and it wouldn't be much of stretch for it to be broken by
a degree or so. Temperatures will be around 100 degrees along the
lower Colorado River Valley and Death Valley National Park.

The axis of the broad ridge over the western states is centered over
the Rockies resulting in southwest flow aloft which should lead to
southwest breezes and good mixing of the boundary layer each
afternoon. A few more thin cirrus clouds will be around today and
Sunday, but a mostly sunny day can be expected.

.LONG TERM...Monday through Friday.

Latest cluster analysis for early next week (Monday/Tuesday) would
indicate better ensemble agreement between all the GEFS/Canadian and
ECMWF members than yesterday. A trough is set to progress east
across the northern Great Basin Monday and Tuesday. Moisture this
far south looks scant so frontal passage will be dry. However, do
have heightened concern regarding fire weather conditions Monday.
The combination of southwest-west winds, low RH and dry fuels will
elevate fire behavior. Cooler on Tuesday behind the cold front with
strongest north winds favoring the lower Colorado River Valley.

For Wednesday-Friday, clusters supporting idea of flat ridging over
the area Wednesday-Thursday with possibility of a stronger trough
over the Pac NW or northeast Pacific by Friday. Temperature warm and
look to be running about 8 degrees above normal. Afternoon southwest
breezes (10-20 mph) look to develop each day.
&&

&&

.CLIMATE...

DAILY RECORD HIGH MAXIMUM TEMPERATURES

               SAT 4/3      SUN 4/4
Las Vegas, NV   91 (1961)*   94 (1961)
Bishop, CA      92 (1961)    86 (1960)
Barstow, CA     95 (1961)    99 (1961)
Needles, CA     99 (1961)*  104 (1961)
Kingman, AZ     88 (1961)*   91 (1961)
Death Valley   105 (1961)   104 (2000)

DAILY RECORD HIGH MINIMUM TEMPERATURES

              SAT 4/3      SUN 4/4
Las Vegas, NV  62 (2007)*  63 (1989)*
Bishop, CA     50 (1940)   47 (1985)
Barstow, CA    65 (1959)   63 (1972)
Needles, CA    67 (1959)   71 (2006)
Kingman, AZ    56 (1961)   54 (2006)*
Death Valley   72 (2018)   83 (1914)

*-Current forecast close to current record values.

&&

.AVIATION...For McCarran...Light and diurnal winds expected through
the rest of the morning. This afternoon, southwesterly winds will
pick up between 8 and 10 kts, with isolated gusts 15-20 kts possible
through around midnight. Winds will become light and diurnal once
again through the remainder of the TAF period. No operationally
significant cloud cover expected.

For the rest of southern Nevada, northwest Arizona and southeast
California...Light and diurnal winds will continue through the rest
of the morning. Breezy southwest winds will pick up in the
afternoon, with isolated gusts to 15 kts expected through midnight.
Winds will become light and variable once again through the
remainder of the TAF period. The exception is KDAG, where gusty
westerly winds will continue, peaking Sunday afternoon with gusts 20-
25 kts. No operationally significant cloud cover expected.
&&

.FIRE WEATHER...A system passing over northern Nevada on
Monday will bring increasing southwest to west winds to the southern
Great Basin and areas of the Mojave Desert and northwest Arizona.
Gusts of 30-35 mph coupled with minimum relative humidity values
under 15 percent, could enhance fire concerns primarily on Monday.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to
report any significant weather or impacts according to standard
operating procedures.

UPDATE...Salmen

SHORT TERM/FIRE WEATHER...Adair
LONG TERM...Pierce
AVIATION...Varian

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Fire Weather Watches in Nevada, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.